[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 184.73.122.162. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 5, 1966

Adrenal Hemorrhage During Anticoagulant Therapy

Author Affiliations

From the Department of Medicine, University of Michigan Medical Center, and Veterans Administration Hospital, Ann Arbor. Dr. McDonald is now at the Peter Bent Brigham Hospital, Boston. Dr. Myers is now at the Massachusetts General Hospital, Boston.

JAMA. 1966;198(10):1052-1056. doi:10.1001/jama.1966.03110230068014
Abstract

In six cases of adrenal hemorrhage during anticoagulant therapy studied and 25 cases reported in the English literature, the most common symptoms were abdominal and back pain, anorexia, nausea and vomiting. Frequent signs are hypotension, fever, and disturbed sensorium. Helpful laboratory findings are depressed urine corticosteroid levels, elevated total eosinophil count, elevated white blood cell count, reduced serum sodium and chloride levels and elevated serum potassium level. Pathogenetic mechanisms for this syndrome probably include the increased capillary fragility of old age, shock resulting from the primary pathologic process, adrenal vein thrombosis, and adrenal cortical degeneration. Coagulation values outside the therapeutic range are more common than has been suspected in the past. This too may be important in the pathogenesis of this syndrome.

×